Stevens-Johnson Syndrome From Combined Allopurinol and Angiotensin-Converting Enzyme Inhibitors: A Narrative Review

Abstract

Stevens-Johnson syndrome (SJS) is a severe and potentially debilitating skin reaction frequently related to medication use. Allopurinol and angiotensin-converting enzyme (ACE) inhibitors are commonly prescribed medications for prevalent health conditions worldwide, and their interaction associated with SJS warrants further investigation. A comprehensive literature search was performed to investigate cases as studies related to SJS occurring in patients with concomitant use of allopurinol and ACE inhibitors. We identified case reports and studies detailing hypersensitivity reactions, including SJS, attributed to a combination of allopurinol and ACE inhibitors. Despite the drug-drug interactions or lack thereof seen in patient populations, there is no definitive evidence of a pharmacokinetic interaction between allopurinol and ACE inhibitors. We were only able to find one case report specifically detailing SJS in a patient on combined ACE inhibitors and allopurinol. While the exact mechanism of the interaction is unclear, those reported cases of severe hypersensitivity reactions suggest a previous history of impaired renal function as a predisposing factor in the development of SJS. The potential risk of SJS with coadministration of ACE inhibitors and allopurinol is a drug-drug interaction that physicians should be aware of. This topic requires additional attention to determine if this drug combination should be avoided entirely in certain patients

Similar works

This paper was published in Scholarly Commons.

Having an issue?

Is data on this page outdated, violates copyrights or anything else? Report the problem now and we will take corresponding actions after reviewing your request.